Codeine Allergic Reaction

  • Generic Name or Active Ingridient: Codeine

Any medication can cause an allergic reaction, so it's essential to read the accompanying information to reduce risks. Codeine is a narcotic pain medication used to treat mild to moderate pain. It may also be prescribed to reduce a cough or control diarrhea.

Codeine should be taken according to doctors' prescribing guidelines. People who have had an allergic reaction to any ingredient in a codeine preparation should not take it. An allergic reaction to opiates such as codeine can be serious so it's important to know the signs and be prepared.

Recognizing The Signs Of A Reaction

Signs of a codeine allergy can include:

  • Hives
  • Rash
  • Shortness of breath
  • Tightness in the chest
  • Swelling of the face, lips, tongue or throat

Emergency medical help should be sought immediately if any of these symptoms develop. Call 911 if you or someone you know is having an allergic reaction to codeine. There are national hotlines and poison control centers that can help, but 911 is likely a quicker option.

It's important to understand that an allergic reaction may not happen the first time you take codeine. It can develop with subsequent intake. People who have itching or nausea when beginning codeine may feel like they are having an allergic reaction. Histamine release caused by opiates may be responsible for these symptoms. Many people who are allergic to codeine oftentimes have an allergy to other opiate medications.

Other Problems That Can Arise With Codeine Use

The possibility for other codeine side effects is inevitable. Most people take codeine without problems. Others may experience mild effects that dissipate quickly. There are times, however, when some people have a serious reaction. Other potentially dangerous side effects can include: light headedness, faintness, weak pulse, slow heart rate, confusion, hallucinations, unusual thoughts or behavior, convulsions or trouble urinating.

Codeine can also be habit forming and has the potential to lead to abuse and dependence. If misused or abused, codeine can cause an opiate overdose, which can be fatal. Opiate dependence can progress quickly if there is abuse involved. Codeine addiction is hard to kick without professional help and may require some form of detox or rehab.